Mississippi, 2013

Damaging Winds in Mississippi, February 25, 2013

February 25, 2013 · NWS JAN · 3 events in 3 counties and zones

A strong upper disturbance interacting with a warm front caused a couple severe storms to develop over central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance interacting with a warm front caused a couple severe storms to develop over central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 25, 3:54 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 25, 3:54 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CST MON FEB 25 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...CONDITIONS WILL
CONTINUE TO BECOME MORE FAVORABLE THIS EVENING FOR SEVERE STORMS AS
DYNAMICS INCREASE ACROSS OUR AREA. HAIL AND DAMAGING WINDS WILL BE
POSSIBLE IN THUNDERSTORMS. HEAVY RAINFALL WILL ALSO BE
POSSIBLE...WITH SOME FLASH FLOODING CONCERNS IN AREAS OF TRAINING
AND PERSISTENT SHWR/TSTM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY
FROM THIS AFTERNOON AND EVENING LOOKS TO PUSH EAST OF THE AREA LATER
TONIGHT WITH DRIER AIR MOVING IN. THE WINDS WILL REMAIN BREEZY OUT
OF THE SOUTHWEST THROUGH THE NIGHT. THE UPPER/SURFACE LOW WILL PULL
AWAY TO THE NORTH ON TUESDAY...BUT THE SURFACE PRESSURE GRADIENT
WILL CONTINUE TO BE TIGHT AND THIS WILL RESULT IN SOME GUSTY WINDS.
GUSTS INTO THE 25-30 MPH RANGE WILL BE LIKELY TUESDAY
AFTERNOON...WITH THE STRONGEST WINDS ACROSS THE DELTA. AS THE UPPER
LOW MOVES AWAY...THERE COULD BE ENOUGH RESIDUAL MOISTURE FOR A FEW
LIGHT SPRINKLES FOR THE NORTHERN AREAS TUESDAY MORNING. SKIES SHOULD
BEGIN TO CLEAR LATE TUESDAY INTO TUESDAY NIGHT. TUESDAYS HIGHS WILL
BE COOLER...GENERALLY IN THE 50S WITH LOWS TUESDAY NIGHT FALLING INTO
THE LOW TO MID 30S. DRY WEATHER LOOKS TO PREVAIL ACROSS THE CWA ON
WEDNESDAY...WITH HIGH TEMPERATURES RANGING FROM THE MID 50S IN THE
NORTH TO THE LOWER 60S ACROSS THE SOUTH. /27/

.LONG TERM...THURSDAY THROUGH NEXT WEEKEND...THE WEATHER PATTERN
FOR THE LOWER MISSISSIPPI VALLEY IN THE LONG TERM PERIOD IS LOOKING
MUCH DIFFERENT THAN IT HAS BEEN LATELY. IN THAT RESPECT IT WILL BE
MUCH QUIETER AND GENERALLY DRY. ALSO NOTABLE IS THE FACT THAT
CONDITIONS WILL BE RATHER COOL FOR THE END OF FEBRUARY AND GOING INTO
THE BEGINNING OF MARCH. TEMPERATURES THROUGH THIS STRETCH WILL LIKELY
AVERAGE 10 TO 15 DEGREES BELOW NORMAL FOR THE ENTIRE REGION. ANYBODY
BETTING WE HAVE SEEN THE LAST OF THE FREEZES IS LIKELY TO LOSE.

THE MADDEN-JULIAN OSCILLATION (MJO) IS STALLING IN PHASE 5 FOR A BIT
AND THIS INTERESTINGLY PRESENTS A DECENT ARGUMENT FOR CONTINUED
RATHER WET CONDITIONS WITH ABOVE NORMAL TEMPERATURES FOR THE LONG
RANGE PERIOD. HOWEVER...IT SEEMS A STOUT AND NON-TRANSIENT NEGATIVE
MODE OF THE NORTH ATLANTIC OSCILLATION IS DEVELOPING...WHICH WILL
OVERRIDE MJO PHASE SUGGESTIONS. FOR THOSE NOT FAMILIAR WITH THE
NORTH ATLANTIC OSCILLATION INDEX...IT ATTEMPTS TO QUANTIFY BLOCKING
AND AMPLIFICATION IN THE ATLANTIC NEAR AND ABOVE THE ARCTIC CIRCLE
WITH A NEGATIVE MODE HAVING STRONG CORRELATIONS TO BELOW NORMAL
TEMPERATURES AND PRECIPITATION ACROSS MUCH OF THE EASTERN CONUS
(INCLUDING THE LOWER MS VALLEY).

SO THAT ABOUT SUMS IT UP FOR THE LONG RANGE. WE ARE IN DEFINITE NEED
OF A BREAK FROM RAIN AND LOOK LIKE WE ARE GOING TO GET IT.
PERSONALLY...I WOULD FIND IT MORE PLEASANT TO SEE TEMPERATURES MUCH
WARMER THAN WE ARE ANTICIPATING...BUT YOU GOT TO TAKE THE GOOD WITH
THE BAD. AS FOR SPECIFICS...GFS-DERIVED MEX TEMPERATURES DID NOT
LOOK TOO BAD ALTHOUGH I DID PICK SEVERAL PERIODS LATE THIS WORK WEEK
INTO THE WEEKEND TO EXERCISE SOME JUDICIOUS CUTS. REASONING FOR THE
LATTER WAS MAINLY DUE TO THE FACT THAT THE QUITE ANOMALOUSLY CHILLY
PATTERN EXPECTED IN THE EXTENDED WILL BE DAMPENED BY MEX
CALCULATIONS DUE TO INFLUENCES FROM CLIMATOLOGY. /BB/

&&

.AVIATION...A TREND TOWARD MVFR/IFR CIG WILL ENSUE LATER THIS AFTN AND
EVENING AS A SQUALL LINE CROSSES THE REGION BRINGING SEVERE WEATHER.
AFTER THIS LINE PASSES...A SHORT PERIOD OF MVFR OR EVEN VFR CONDS MAY
DEVELOP BEFORE MVFR/IFR CIG RETURN FROM W TO E AFTER 09Z. CLOUD COVER
WL GRADUALLY CLR FROM SW TO NE LATE TOMORROW. SELY/SLY SFC WINDS
TODAY WL BE GUSTY/ESPECIALLY THIS AFTN/BEFORE REMAINING GUSTY AND
BECMG MORE SWLY THIS EVENING AND OVRNGT. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       42  53  35  60 /  82  13   5   2
MERIDIAN      43  55  34  63 / 100  14   6   2
VICKSBURG     42  54  34  61 /  48  10   4   2
HATTIESBURG   46  60  38  64 /  94  11   8   0
NATCHEZ       40  55  36  62 /  37   9   4   1
GREENVILLE    41  53  35  56 /  63  18   5   6
GREENWOOD     43  53  34  56 /  90  26   5   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR MSZ055>058-
     062>066-072>074.

LA...NONE.
AR...NONE.
&&

27/BB/BK
Hazardous weather outlook, Feb 25, 3:34 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CST MON FEB 25 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ053-059>061-262145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-
JEFFERSON-ADAMS-FRANKLIN MS-
334 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE RISK FOR DAMAGING WIND GUSTS...LARGE HAIL...AND PERHAPS A FEW
TORNADOES WILL CONTINUE THIS AFTERNOON AS A SQUALL LINE MOVES ACROSS
THE AREA. BRIEF VERY HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY STORMS.
THE RISK FOR STORMS WILL END QUICKLY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NECESSARY THIS AFTERNOON.

MSZ018-019-025>052-054-262145-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-
334 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE RISK FOR DAMAGING WIND GUSTS...LARGE HAIL...AND A FEW TORNADOES...
WILL CONTINUE INTO THE EVENING AS A SQUALL LINE MOVES ACROSS THE AREA.
BRIEF VERY HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY STORMS. THE RISK
FOR STORMS WILL QUICKLY FROM WEST TO EAST DURING THE MID TO LATE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NECESSARY THIS AFTERNOON AND EVENING.

MSZ055>058-062>066-072>074-262145-
SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
334 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE RISK FOR DAMAGING WIND GUSTS...LARGE HAIL...AND A FEW TORNADOES...
WILL CONTINUE THROUGH THIS EVENING AS A SQUALL LINE MOVES ACROSS THE
AREA. VERY HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY STORMS...AND A
FLASH FLOOD WATCH REMAINS IN EFFECT. THE RISK FOR STORMS WILL QUICKLY
DURING THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NECESSARY THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Local storm report, Feb 25, 3:59 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             5 S LAKE VILLAGE        33.26N 91.28W
02/25/2013  E0.75 INCH       CHICOT             AR   PUBLIC

            DIME SIZE HAIL IN THE JENNIE COMMUNITY

&&

DL
Local storm report, Feb 25, 4:08 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             4 NNE LAKE VILLAGE      33.38N 91.25W
02/25/2013  E1.25 INCH       CHICOT             AR   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL COVERING THE GROUND
            ALONG BAYOU DRIVE

&&

DL
Special weather statement, Feb 25, 4:12 PM CST, 3 hours 46 minutes before
MSZ049-252240-
RANKIN MS-
412 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CST MON FEB 25 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF MONTEREY AT
412 PM CST...MOVING NORTH AT 45 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3218 9013 3239 9007 3243 9007 3244 9004
      3248 9002 3250 8998 3249 8996 3258 8986
      3259 8984 3258 8981 3259 8979 3254 8977
      3213 8993
TIME...MOT...LOC 2212Z 195DEG 39KT 3224 9000

BK
Local storm report, Feb 25, 4:53 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 N LAKE VILLAGE        33.34N 91.28W
02/25/2013  M1.00 INCH       CHICOT             AR   EMERGENCY MNGR

            QUARTER SIZED HAIL ON GROUND FROM JUST NORTH OF LAKE
            VILLAGE ALONG HIGHWAY 65 TO THE LEVI ON THE MISSISSIPPI
            RIVER.

&&

MME
Special weather statement, Feb 25, 6:28 PM CST, 1 hour 30 minutes before
ARZ075-LAZ008-009-015-016-023-025-MSZ018-034-040-041-047-260110-
CHICOT AR-WASHINGTON MS-WARREN MS-SHARKEY MS-ISSAQUENA MS-BOLIVAR MS-
TENSAS LA-RICHLAND LA-FRANKLIN LA-EAST CARROLL LA-MADISON LA-
WEST CARROLL LA-
628 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CST MON FEB 25 2013

A LINE OF INTENSIFYING THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 9 MILES WEST
OF LAMONT TO 8 MILES SOUTHEAST OF NEWLIGHT AT 627 PM CST...MOVING
NORTHEAST AT 45 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN BOLIVAR...ISSAQUENA...WESTERN SHARKEY...WESTERN
WARREN...WESTERN WASHINGTON AND CHICOT COUNTIES...AND EASTERN WEST
CARROLL...MADISON...EAST CARROLL...EXTREME NORTHEASTERN FRANKLIN...
EXTREME NORTHEASTERN RICHLAND AND NORTHERN TENSAS PARISHES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3400 9087 3214 9092 3203 9146 3357 9142
      3357 9135 3353 9132 3352 9126 3357 9124
      3359 9115 3362 9114 3369 9123 3371 9116
      3367 9111 3368 9104 3371 9107 3370 9112
      3377 9115 3377 9101 3379 9099 3386 9108
TIME...MOT...LOC 0027Z 225DEG 38KT 3359 9119 3206 9130

JC
Special weather statement, Feb 25, 6:28 PM CST, 1 hour 30 minutes before
MSZ036-037-041>043-047>049-054-055-063>065-260125-
ATTALA MS-WARREN MS-SIMPSON MS-SHARKEY MS-RANKIN MS-MADISON MS-
LAWRENCE MS-JEFFERSON DAVIS MS-HOLMES MS-HINDS MS-COVINGTON MS-
COPIAH MS-YAZOO MS-
628 PM CST MON FEB 25 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CST MON FEB 25 2013

...GUSTY WINDS MOVING THROUGH CENTRAL MISSISSIPPI...

WAVES OF HEAVY SHOWERS AND A FEW THUNDERSTORMS PRODUCING GUSTY WINDS
WERE MOVING NORTH THROUGH CENTRAL MISSISSIPPI THIS EVENING. RADAR
AND SURFACE OBSERVATIONS INDICATE THAT WIND GUSTS OF 40 TO 45 MPH
ARE POSSIBLE WITH THIS ACTIVITY THROUGH 730 PM.

PEOPLE IN YAZOO...COPIAH...HINDS...HOLMES...MADISON...RANKIN...
SIMPSON...AND LEAKE COUNTIES SHOULD BE AWARE OF THE POTENTIAL FOR
GUSTY WINDS THIS EVENING.

LAT...LON 3285 9068 3289 8981 3233 8976 3177 8974
      3172 9070
TIME...MOT...LOC 0025Z 213DEG 47KT 3238 9002

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yazoo

When
February 25, 7:58 PM CST
Where
Yazoo County, 2.71 mi NW of Renshaw
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
32.950, -90.410

Power lines were blown down northwest of Renshaw.

Thunderstorm Wind, Montgomery

When
February 25, 9:00 PM CST
Where
Montgomery County, 0.69 mi N of Winona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.490, -89.730

Trees and power lines were blown down in Winona.

Thunderstorm Wind, Webster

When
February 25, 10:00 PM CST
Where
Webster County, 0.92 mi NE of Eupora
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.541, -89.271

The roof of a dilapidated mobile home was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431397, 431398, 437250.